Illinois, 2026Dust Storm in Illinois, March 26, 2026
March 26, 2026 · NWS ILX · 1 event in 1 county or zone
Breezy southwesterly winds led to unseasonably warm temperatures across central Illinois on March 26, 2026. As a cold front approached during the early evening, scattered strong to severe thunderstorms developed ahead of the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Breezy southwesterly winds led to unseasonably warm temperatures across central Illinois on March 26, 2026. As a cold front approached during the early evening, scattered strong to severe thunderstorms developed ahead of the front. Outflow from thunderstorms across northern Champaign County led to a plume of dust significantly reducing visibility. In addition to the thunderstorm outflow, isolated gradient wind gusts as high as 45 mph were noted across east-central Illinois, which also helped loft some dust. However, the worst visibility impacts were tied to the thunderstorm outflow. A Blowing Dust Advisory was issued.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 26, 1:50 PM CST, 2 hours 18 minutes earlier. Its key messages:
- An Enhanced Risk for severe weather exists along and northeast of a Canton to Shelbyville line through this evening. The primary risks will be damaging wind gusts in excess of 70mph, hail larger than 2 inches in diameter, and a few tornadoes
- After record-breaking warmth today, temperatures will plunge into the middle to upper 20s by Friday night.
Area forecast discussion, Mar 26, 1:50 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
250 PM CDT Thu Mar 26 2026
.KEY MESSAGES...
- An Enhanced Risk for severe weather exists along and northeast
of a Canton to Shelbyville line through this evening. The
primary risks will be damaging wind gusts in excess of 70mph,
hail larger than 2 inches in diameter, and a few tornadoes
- After record-breaking warmth today, temperatures will plunge
into the middle to upper 20s by Friday night.
&&
.DISCUSSION...
Issued at 250 PM CDT Thu Mar 26 2026
...Severe Weather This Evening...
19z/2pm surface analysis shows a cold front extending from
southern Lake Michigan southwestward to the Iowa/Missouri state
line. Record-breaking warmth prevails within the warm sector
with current readings in the middle to upper 80s across central
Illinois. Meanwhile north of the front, temperatures have
dropped into the 50s in northern Illinois.
19z mesoanalysis indicates MLCAPEs of 1000-1500J/kg pooling
south of the front: however, 150-200J/kg of MLCIN has thus far
capped any convective development. Visible satellite imagery is
showing a Cu field forming along/north of a Macomb to Pontiac
line...and this will be the area to watch for thunderstorm
initiation over the next 1-3 hours. While CAM timing still
varies slightly, a consistent signal from the HRRR and RRFS
suggests the first cluster of storms forming northeast of Peoria
between 21z/4pm and 22z/5pm...then tracking E/SE just north of
the I-74 corridor through 00z/7pm. Given the pool of high CAPES,
steep mid-level lapse rates, and 0-6km bulk shear of 50-60kt,
the stage will be set for rapid development once the cap is
broken immediately along the approaching boundary. The initial
storm cluster will therefore pose a very large hail risk
(potentially greater than 2 inches in diameter), as well as a
tornado risk if it remains close to the boundary as advertised.
Once the late afternoon storm cluster pushes into Indiana,
additional convection will fire further west along the trailing
cold front this evening. There will be a narrow window between
about 6pm and 10pm when favorable instability/shear profiles
will continue to support all storm hazards before daytime
instability wanes and the severe threat diminishes. It appears
the most favored location for severe this evening will be along
and near the I-72 corridor...before the storms begin to lose
their vigor as they sink southward to the I-70 by midnight or
shortly afterwards.
...Sharply Falling Temperatures...
Once the cold front passes, strong N/NE winds gusting 30-35mph
will bring a much cooler airmass southward into central Illinois
tonight. Low temperatures will bottom out in the lower to middle
30s across much of the KILX CWA, with lower 40s south of I-70.
Friday will start out as a cloudy, breezy, and very chilly
day...before at least partial sunshine returns by afternoon.
Highs will only reach the upper 40s to around 50 degrees. As high
pressure builds into the region, skies will clear and winds will
become light/variable Friday night. Excellent radiational
cooling of the dry airmass will allow overnight lows to plunge
into the middle to upper 20s...which could pose a risk to tender
spring vegetation that has emerged 2-3 weeks early.
...Warmer and Wetter Next Week...
After a brief chill to start the weekend, temperatures will
quickly rebound into the 60s on Sunday...then back into the 80s
by next Monday and Tuesday. The pattern will also become
decidedly more unsettled as a frontal boundary wavers in the
region for several days. While it is still too early to pinpoint
any specific severe weather risk at that time range, the
Colorado State Machine Learning algorithm is highlighting low
probabilities (5-15% chance) for severe across portions of
Illinois Monday through Thursday. The current forecast features
daily rain chances, with the greatest chance (60%) focused on
Thursday. Stay tuned to later forecasts as details become
clearer.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1249 PM CDT Thu Mar 26 2026
CAMs continue to suggest rapid convective development near or
just northeast of the I-74 corridor between 21z and 23z.
HRRR/RRFS have consistently shown cells firing northeast of
KPIA, then tracking E/SE into Indiana by around 00z. Based on
the latest data, have maintained the PROB30 group for thunder at
KPIA between 21z and 23z, but have gone with TEMPO severe
thunder/hail at both KBMI and KCMI. Once this initial cluster of
storms exits, additional convection will develop along/north of
an advancing cold front during the evening. With all models
showing storms becoming widespread, have opted to go with
predominant thunder at all terminals...with the thunder ending
from north to south between 05z and 07z. Winds will initially be
SW with gusts of around 25kt this afternoon, then will switch to
NE and gust 30-35kt behind the cold front this evening into the
overnight hours. After FROPA, MVFR ceilings will overspread the
area...with HRRR/NAM forecast soundings showing the low clouds
persisting through midday Friday.
&&
.CLIMATE...
Issued at 125 AM CDT Wed Mar 25 2026
Forecast temperatures on Thursday may exceed March records in
some areas.
Mar 26 Record March Record
Charleston.... 84 (1907) 89 (3/24/1929 and 3/22/2026)
Decatur....... 83 (1907) 89 (3/24/1929)
Jacksonville.. 83 (1950) 91 (3/21/1907)
Lincoln....... 83 (1991) 86 (3/29/1985 and 3/30/1986)
Normal........ 83 (2007) 88 (3/21/1907)
Olney......... 85 (1907) 89 (3/24/1910 and 3/24/1929)
Peoria........ 82 (1907/1991) 87 (3/21/1907)
Springfield... 81 (1991) 91 (3/21/1907)
Urbana........ 81 (1907) 85 (3/21/1907 and 3/24/1910)
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
KEY MESSAGES...Barnes
DISCUSSION...Barnes
AVIATION...Barnes
CLIMATE...GeelhartHazardous weather outlook, Mar 26, 2:01 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Thu Mar 26 2026
ILZ027>031-036>038-040>057-061>063-272015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-
301 PM CDT Thu Mar 26 2026
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...Tonight.
Strong to severe thunderstorms are expected through late evening,
with a weakening trend as they advance south of I-70 with time. The
greatest risk for severe storms is in areas from about Springfield
and Peoria eastward. Very large hail and damaging winds are the main
concerns, though a few tornadoes are also possible through mid
evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A hard freeze is likely Friday night. Early emerging sensitive
vegetation should be covered for protection.
Scattered thunderstorms are possible Monday night and Tuesday. The
severe weather risk appears low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed between 4 pm and midnight.
Expected storm motion is toward the east around 50 mph.
ILZ066>068-071>073-272015-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
301 PM CDT Thu Mar 26 2026
This Hazardous Weather Outlook is for southeast Illinois.
.DAY ONE...Tonight.
Thunderstorms will begin moving into southeast Illinois later this
evening, continuing past midnight. A few of these may be strong to
severe, though the severe weather threat is expected to diminish
with time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed after 9 pm.
Expected storm motion is toward the east around 50 mph.
Shimon
In the hours before
Local storm report, Mar 26, 3:56 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
456 PM CDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Hail 3 N Shirley 40.46N 89.07W
03/26/2026 M1.00 Inch McLean IL NWS Employee
Station Elevation: 776 ft.
&&
07Local storm report, Mar 26, 4:00 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
500 PM CDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Hail 1 S Bloomington 40.46N 88.99W
03/26/2026 M0.75 Inch McLean IL Trained Spotter
Penny size hail along Veterans Parkway and
south main street in Bloomington.
&&
07Local storm report, Mar 26, 4:08 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
508 PM CDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail 1 S Bloomington 40.47N 88.99W
03/26/2026 M0.75 Inch McLean IL Public
Dime size hail from 455 to 5 pm.
&&
07Dust Storm, Champaign
- When
- March 26, 4:08 PM CST to 4:30 PM CST
- Where
- Champaign forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Broadcast media reported a plume of blowing dust impacting visibility along a gust front that was moving south from a cluster of thunderstorms over northern portions of Champaign County. Pictures showed this dust plume near Rantoul, then continuing south towards Thomasboro and southeast towards Flatville, with near zero visibility noted at both locations. A power pole was also leaning as a result of the associated winds.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, March 26, 20261 injured · $126,000 · EF1 · 40 events
- Wildfire in Nebraska, March 26 to 31, 2026$3.2 million · 2 events
- Wildfire in Oklahoma, March 26 to 31, 20265 injured · $100,000 · 2 events
- Tornado and Damaging Winds in Ohio, March 26, 2026$113,000 · EF1 · 12 events
- Hail and Damaging Winds in Indiana, March 26, 2026$409,000 · 1.5 in hail · 9 events
- Wildfire in Nebraska, March 26 to 31, 2026$517,000 · 1 event
- Hail and Damaging Winds in Illinois, March 26, 20261.75 in hail · 37 events
- Hail and Damaging Wind in Ohio, March 26, 2026$15,000 · 1.75 in hail · 13 events
- Hail in Michigan, March 26, 20261 in hail · 5 events
- Hail in Illinois, March 26, 20261 in hail · 5 events
- Heavy Rain in American Samoa, March 26 to 30, 2026$11,000 · 2 events
- Drought in Texas, March 26 to 31, 20263 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323973.